Flavokawains A and B in kava, not dihydromethysticin, potentiate acetaminophen-induced hepatotoxicity in C57BL/6 mice

Sreekanth C. Narayanapillai, Pablo Leitzman, M. Gerard O'Sullivan, Chengguo Xing

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Anxiolytic kava products have been associated with rare but severe hepatotoxicity in humans. This adverse potential has never been captured in animal models, and the responsible compound(s) remains to be determined. The lack of such knowledge greatly hinders the preparation of a safer kava product and limits its beneficial applications. In this study we evaluated the toxicity of kava as a single entity or in combination with acetaminophen (APAP) in C57BL/6 mice. Kava alone revealed no adverse effects for long-term usage even at a dose of 500 mg/kg bodyweight. On the contrary a three-day kava pretreatment potentiated APAP-induced hepatotoxicity, resulted in an increase in serum ALT and AST, and increased severity of liver lesions. Chalcone-based flavokawains A (FKA) and B (FKB) in kava recapitulated its hepatotoxic synergism with APAP while dihydromethysticin (DHM, a representative kavalactone and a potential lung cancer chemopreventive agent) had no such effect. These results, for the first time, demonstrate the hepatotoxic risk of kava and its chalcone-based FKA and FKB in vivo and suggest that herb-drug interaction may account for the rare hepatotoxicity associated with anxiolytic kava usage in humans. (Graph Presented).

Original languageEnglish (US)
Pages (from-to)1871-1876
Number of pages6
JournalChemical research in toxicology
Volume27
Issue number10
DOIs
StatePublished - Oct 20 2014

Fingerprint Dive into the research topics of 'Flavokawains A and B in kava, not dihydromethysticin, potentiate acetaminophen-induced hepatotoxicity in C57BL/6 mice'. Together they form a unique fingerprint.

  • Cite this